Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 318, NWS Sioux Falls, SD

August 29, 2001Bon Homme County, Charles Mix County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 29, 2001, 6:17 PM CDT for Bon Homme County, Charles Mix County, South Dakota. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Aug 29, 2001, 6:17 PM CDT (23:17 UTC)
Expired
Aug 29, 2001, 7:00 PM CDT
In force
43 min
Issued by
NWS Sioux Falls, SD
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Bon Homme County, SD, Charles Mix County, SD

The radar

The Sioux Falls radar (KFSD), 124 km from the middle of the area, began a volume at 23:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 29, 6:15 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 11.3 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2001-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 559 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2001-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 149 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
559 J/kg
Mixed-layer CIN
-400 J/kg
Mixed-layer LCL
2208 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
149 m²/s²
0-3 km storm-relative helicity
248 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

015 
WUUS53 KFSD 292318
SVRFSD
SDC009-023-300000-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
617 PM CDT WED AUG 29 2001

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA
  BON HOMME COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 700 PM CDT

* AT 617 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER WAGNER...OR ABOUT 12 MILES EAST OF
  PICKSTOWN...MOVING EAST AT 65 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  AVON AROUND 625 PM CDT
  TYNDALL AROUND 630 PM CDT
  SCOTLAND AROUND 640 PM CDT

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

LAT...LON 4321 9837 4299 9837 4296 9771 4314 9770

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 29, 2:55 PM CDT, 3 hours 22 minutes earlier.

Area forecast discussion, Aug 29, 2:55 PM CDT, 3 hours 22 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
255 PM CDT WED AUG 29 2001

CDFNT WAS FM ERN ND THRU CNTRL SD IN WRN NE. LO ON FNT OVR CNTRL SD
WITH SOME SHWRS/TSTMS OVR SE ND MOVG TO THE NE. SECOND LO OVR WRN NE
BUT WITH STG MID LVL CAP TSTMS CAN NOT GET GOING. MDLS HAV NRN PART
OF FNT SAGGING S THRU ERN SD AND WRN MN THIS EVE AND THEN ENTIRE FNT
DRPG SE THRU NW IA AND NERN NE BY THU MRNG AS SFC LLOWS MOVG NE ALNG
FNT. SAT SHWG CLDS OVR ERN MT/WRN NE ASSOICATED WITH VORT MAX THAT
SHLD MOV ESE ALNG SD/ND BRDR TNGT. GOOD LO LVL MSTR IS ALSO BRING
PULLED N THRU WRN INTO ERN SD. AS CDFNT DROPS SE AND VORT MAX MOVES
IN FM W TSTMS SHLD DVLP THIS EVE OVR SE SD INTO SW MN...LOOK LIKE
BEST CHC OF TSTMS WILL BE ALNG AND TO N OF CDFNT THIS EVE IN NRN
PARTS OF CWA. IS ANYTHING SVR THIS LOOK TO BE THE BEST AREA FOR
DVLPMNT LATER THIS EVE WITH LLJ. FURTHER S IN NW IA THIS WILL
DVLP LTR TNGT AS CDFNT MOVES THRU. COOLR AND DRIER AIR MOVG IN BHND
FNT LATE TNGT INTO THU. MDLS DO DIFFER ON HOW MUCH PCP BHND FNT BUT
ONLY LEFT SOME MORNING SHWRS IN FAR SE ZNS. OTRW COOL DRY THU THRU
FRI NGT WITH SFC HI DRPG S IN NRN PLAINS AND RDG TO W. IN
EXTNDED...KEEPG IT DRY ON SAT BUT WITH RETURN FLOW AND SOME WAA AS
TROF MOVES THRU..WIL HAV A CHC OF TSTMS WRN ZNS SAT NGT SPRDG OVR
CWA ON SUN WITH SHWRS LINGERING LABOR DAY MRNG IN E. DRY IN FIRST
PART OF NEXT WEEK WITH SEASONAL TEMPS.

SD...NONE
WB

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 29, 5:28 PM CDTSevere Thunderstorm WarningFSDBrookings32 min
Aug 29, 5:58 PM CDTSevere Thunderstorm WarningFSDHutchinson32 min
Aug 29, 5:59 PM CDTSevere Thunderstorm WarningFSDBrookings31 min
Aug 29, 6:05 PM CDTSevere Thunderstorm WarningFSDLake, Moody40 min
Aug 29, 6:28 PM CDTSevere Thunderstorm WarningFSDHutchinson32 min
Aug 29, 6:32 PM CDTTornado WarningFSDBrookings28 min
Aug 29, 6:40 PM CDTSevere Thunderstorm WarningFSDMcCook35 min
Aug 29, 6:46 PM CDTSevere Thunderstorm WarningFSDLake, Moody44 min
Aug 29, 6:58 PM CDTSevere Thunderstorm WarningFSDBon Homme, Charles Mix32 min
Aug 29, 6:59 PM CDTSevere Thunderstorm WarningFSDBrookings46 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.